Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Discontinuing PEP after 7days on doctors advice! (Help)
May 11, 2011

Dear Doc, I was advised to start PEP (Kaletra & Truvada) one week ago by my local GUM clinic after non - consensual unprotected sex (assault in hindsight) the evening before. While I understand the importance of starting immediately and continuing PEP for 4 weeks, I am completely and utterly terrified as side effects have increased dramatically in the last day or so - more nausea/stiffness/headaches/feeling lightheaded and generally feeling like Ive swallowed nuclear waste. I phoned clinic this evening (with whom I have a follow up appt tomorrow) and voiced my concerns and fear and was told to stop PEP! The doctor said that now I have a week's worth of meds under my belt that Im "90% there".(WTF?) I kinda can't really believe what I was hearing and am utterly confused, sick and frightened. Im also scared (and unsure) about long term effects of PEP but am most concerned about the "advice" I was given.

Any advice would be very much appreciated as I know this must seem like nothing considering what many of your clients have to deal with on a daily basis Im sure. Best, Dublin

Response from Dr. Frascino

Hello Dublin,

Are you certain you were talking to a "doctor" and not a janitor when you called the clinic? "WTF" indeed! His comment about being "90% there" is bizarre and there is certainly no scientific evidence to support his claim.

Despite your current fears and side effects, I would encourage you to continue your PEP until you can be evaluated by a competent HIV specialist physician. (You mentioned you have an appointment at the clinic "tomorrow.") Often side effects from antiretroviral medications can be mitigated with various treatments. If necessary, a switch in therapy to a different PEP regimen could be made.

Regarding potential long-term effects of PEP, to date that has not been a problem.

Good luck.

Dr. Bob



Previous
Vaccine versus Cure
Next
Should I have asked about PEP?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement